HIGH POINT, N.C. — The U.S. Food and Drug Administration confirmed they are investigating reports that 5-hour Energy drinks may be connected to 13 deaths.
The popular caffeine shot is less than 2 ounces and available in a variety of flavors at most grocery and convenience stores.
“I’ve always heard they’re all natural, nothing harmful,” said Duane Fisher at a Citgo in High Point.
The product promises an “energy break” for “hard-working adults.”
“I use them because I don’t like to drink coffee, and I have to be up early in the morning to work at 5 o’clock. It gets me going!” added another customer, Thometrius James.
The company that makes 5-hour Energy, Living Essentials, released a statement that said they take any reports of side effects connected to their products seriously.
The company said it is currently “unaware of any deaths proven to have been caused by the consumption of 5-hour Energy.”
The FDA disclosed information to the New York Times detailing 90 filings since 2009 mentioning 5-hour Energy shots. Thirty incidents were life threatening and included events such as heart attacks, convulsions, and one case of spontaneous abortion, according to the New York Times.
Stephanie Jones works in High Point and said she did not have a positive experience the one time she tried a 5-hour.
“I did half of it, and my heart started racing very, very fast to the point it scared me,” Jones said. “I was very jittery. So to me it was the equivalent of several cups of coffee.”
Drink companies like 5-hour Energy are not required by the FDA to list how much caffeine is in a product.
Dr. David Glick works with the Emergency Room at MedCenter High Point. He told FOX8 too much caffeine can affect not just your brain, but your heart and other parts of your body, too.
“If you’re taking a drink to get a specific response, it is a drug, even if it’s not, quote, ‘a drug’ that you would need a prescription for in the drugstore,” Dr. Glick said.
He added, “Taking a little two ounce glass or something or other is not going to substitute for eating well, sleeping properly, resting properly.”
Just like with any other drug, Dr. Glick said mixing a stimulant, like 5-hour, with a depressant, like alcohol, is an especially dangerous combination.
“The way I felt just taking it by itself? I can’t imagine mixing it! It could be very dangerous. I’d say always use caution with that,” Jones said.